Lake Huron, 2005Marine Thunderstorm Winds in Lake Huron, August 9, 2005
August 9, 2005 · NWS APX · 6 events in 4 counties and zones
6 marine thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Aug 9, 9:20 AM EST, 4 hours 20 minutes earlier.
Area forecast discussion, Aug 9, 9:20 AM EST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1020 AM EDT TUE AUG 9 2005
.UPDATE...SFC MAP SHOWING FRONTAL BOUNDARY DRAPED FROM JUST SOUTH OF
JAMES BAY TO NRN MN...BACK THROUGH SRN SOUTH DAKOTA. ONGOING MCS
WORKING THROUGH NRN WISCONSIN/WESTERN UPPER HAS DEVELOPED DECENT
COLD POOL/OUTFLOW BOUNDARY THAT CONTINUES TO PLOW EASTWARD. DEW
POINTS HAVE POOLED INTO THE LOWER 70S AHEAD OF THIS OUTFLOW REGIME.
NRN END OF THE COLD FRONT HAS BEEN DROPPING SOUTHEASTWARD WITH TIME
AS SUPPORTING SHORTWAVE OVER NRN MN WORKS EASTWARD IN STRONGER MID
LEVEL WESTERLY WIND REGIME. ISOLATED THUNDERSTORMS WERE DEVELOPING
IN NRN LAKE MICHIGAN IN ZONE OF MOISTURE ADVECTION...AND ALONG AXIS
OF GREATEST 925-850 MUCAPES...WHICH EXTENDS FROM NE WISCONSIN TO
EASTERN UPPER.
CONCERNS FOR THE AFTERNOON/EVENING...COVERAGE OF THUNDERSTORMS AND
SEVERE POTENTIAL.
MID LEVEL WIND FIELDS INCREASE ACROSS EASTERN UPPER THIS AFTERNOON
AS SHORTWAVE MOVES INTO CENTRAL LAKE SUPERIOR. AXIS OF 2000-2500
MUCAPE/MOISTURE ADVECTION AND STRENGTH OF COLD POOL SHOULD ALLOW
CONVECTION TO PERSIST THROUGH THE DAY. INITIAL TIMING OF THE
THUNDERSTORMS LOOKS TO BE ROUGHLY 1PM OR SO FOR EASTERN UPPER TO
BEAVER ISLAND...HOWEVER WITH WAA REGIME ALREADY ONGOING ACROSS THE
AREA...WOULD NOT BE SURPRISED TO SEE ADDITIONAL...AT LEAST ISOLATED
ACTIVITY DEVELOP. FARTHER SOUTH IN THE CWA...MODIFYING 12Z APX
SOUNDINGS AND PROJECTED 21Z RUC SOUNDINGS SHOW THAT WITH PARCELS
88-92/65 SHOW ONLY MINIMAL CINH TO OVERCOME (<20J/KG) WITH SBCAPES
TO 2500 J/KG. CANNOT FIND A BOUNDARY TO FOCUS CONVECTION THOUGH. LOW
LEVEL WIND FIELDS AT WSW 18-25KTS TOO STRONG FOR LAKE BREEZES...
HOWEVER COULD SEE AN OPPOSING WIND (SE) RIGHT ALONG THE LAKE HURON
SHORE...BUT NOTHING PENETRATING INLAND. UPSLOPE MAY BE ENOUGH TO GET
PARCELS GOING...BUT BELIEVE THAT CURRENT SLIGHT CHANCE/CHANCE IS NOT
TOO BAD.
WITH CONVECTION TO OUR WEST EXPECTED TO CONTINUE EASTWARD THROUGH
THE MORNING/EARLY AFTERNOON WILL INCREASE POPS THERE...BUT MAIN
FRONT NOT EXPECTED TO DROP INTO NRN LOWER UNTIL THIS EVENING. WILL
KEEP BETTER CHANCES ACROSS FAR NW LOWER WITH COLD POOL EXPECTED TO
CONTINUE DRIVING CONVECTION. WARM/MOIST ADVECTION REGIME SPREADS
ACROSS FAR NE LOWER AND WILL KEEP CHANCES GOING THERE...ALL OTHER
AREAS WILL LOWER TO SLIGHT CHANCE WITH LACK OF LIFTING/FOCUS
MECHANISM.
SEVERE THREAT WILL BE LARGE HAIL AND DAMAGING WINDS...ASSOCIATED
WITH ONGOING AND ANY DEVELOPING CONVECTION...MAINLY EASTERN UPPER
AND NORTH OF M-68 IN NRN LOWER THROUGH AFTERNOON. STRENGTHENING
WIND FIELDS WILL BRING THE SEVERE CHANCE TO MUCH OF NRN LOWER LATE
THIS AFTERNOON/EVENING. SMD
&&
.PREV DISCUSSION ISSUED AT 345 AM EDT TUE AUG 9 2005
DISCUSSION...PRIMARY SHORTWAVE/SURFACE LOWS WERE CENTERED OVER
HUDSON BAY AND WERE ADVANCING EAST THIS MORNING. WATER VAPOR IMAGERY
DEPICTED A VORT LOBE EXTENDING FROM MAIN SHORTWAVE SW ACROSS LAKE
SUPERIOR/UPPER MS RIVER VALLEY...WHILE THE SURFACE ANALYSIS REVEALED
A SURFACE LOW PUSHING EAST ACROSS LAKE SUPERIOR...WITH A COLD FRONT
TRAILING W/SW THROUGH THE UPPER MS RIVER VALLEY. SHOWERS/
THUNDERSTORMS WERE OCCURRING ALONG/AHEAD OF FEATURES ADVANCING
THROUGH THE NORTHERN LAKES/UPPER MS RIVER VALLEY.
PRIMARY FORECAST CONCERNS FOR THIS PACKAGE INCLUDE MORNING
CONVECTIVE TRENDS ACROSS NORTHERN COUNTIES...AFTERNOON/EVENING
SEVERE THUNDERSTORM POTENTIAL...AND HEAVY RAIN POTENTIAL TONIGHT
INTO WEDNESDAY.
BACKING/WEAKENING OF ONGOING 30-40 KNOT 850 MB WINDS...WHICH
WAS ENHANCING LOW LEVEL CONVERGENCE/UPSTREAM CONVECTION EARLY THIS
MORNING...SUGGESTS THAT INITIAL ROUND OF CONVECTION SHOULD UNDERGO A
PERIOD OF WEAKENING (PERHAPS DECREASING IN COVERAGE) AS IT PUSHES
INTO THE FORECAST AREA THIS MORNING. AS ALWAYS IN THESE
SITUATIONS...FINAL DECISIONS REGARDING MORNING POPS WILL BE DEFERRED
UNTIL CLOSE TO ISSUANCE TIME...BUT IMPRESSION IS THAT CHANCE POPS
SOUTH TO AROUND M-32 THIS MORNING APPEARS REASONABLE.
THEN...THE SURFACE BOUNDARY WILL SETTLE INTO NORTHERN/CENTRAL
COUNTIES OF THE FORECAST AREA THIS AFTERNOON/EVENING...AND THIS
BOUNDARY WILL PROVIDE THE PRIMARY FOCUS FOR A ROUND OF DIURNALLY
ENHANCED CONVECTION...AND CONVECTIVE PARAMETERS SUGGEST THE
POTENTIAL FOR SEVERE WEATHER THIS AFTERNOON/EVENING...ESPECIALLY
ALONG/NORTH OF M-55. EXPECTED CONVECTIVE MODE THIS AFTERNOON/EVENING
TRANSITIONS FROM ORGANIZED/BOWING SEGMENTS WITH POTENTIAL FOR A FEW
EMBEDDED SUPERCELLS (HAIL/DAMAGING WIND THREAT) WHERE WEAKER
INSTABILITY (TEMPS LOWER 80S/DEWPOINTS MID TO UPPER 60S YIELD
SURFACE BASED CAPES AROUND 1500 J/KG) BUT MID LEVEL WINDS/
SHEAR ARE STRONGEST (500 MB WINDS 35-40 KNOTS/0-6 KM BULK SHEAR
35-45 KTS) ACROSS NORTHERN COUNTIES...ESPECIALLY ACROSS THE EASTERN
UP...TO MULTICELLULAR/PULSE SEVERE ACROSS CENTRAL/SOUTHERN
COUNTIES...WHERE INSTABILITY WILL BE STRONGER (TEMPS AROUND
90F/DEWPOINTS IN THE LOWER TO MID 60S YIELD MAX CAPES AROUND 3000
J/KG) AND WHERE THE POTENTIAL FOR DAMAGING WIND GUSTS MAY BE
ENHANCED BY MID LEVEL DRY AIR (700 MB DEWPOINT DEPRESSIONS AROUND
7C/SURFACE TO 700 MB DELTA THETA-ES AROUND 20C)...WITH CAPES IN THE
-10C TO -30C LAYER ALSO SUFFICIENT FOR ISOLATED SEVERE HAIL.
STRONGER WIND FIELDS/TREND TOWARD INCREASING ORGANIZATION/BOWING
SEGMENTS MAY SPREAD SOUTH...DEEPER INTO NORTHERN LOWER
MICHIGAN...BEFORE AIRMASS STABILIZES THIS EVENING. THIS FORECAST
WILL CONTINUE SLIGHT CHANCE TO CHANCE POPS FOR THE AFTERNOON/EVENING
HOURS...BUT NO DOUBT DAY SHIFT WILL NEED TO ADJUST POPS LOCALLY AS
CONVECTIVE TRENDS BECOME EVIDENT THIS AFTERNOON.
ATTENTION THEN TURNS TO SURFACE WAVE FORECAST TO CROSS MICHIGAN
LATER TONIGHT/WEDNESDAY MORNING...AS SEVERE THREAT WILL TRANSITION
TO THE POTENTIAL FOR HEAVY RAIN. 0Z MODELS ARE IN DECENT AGREEMENT
CONCERNING THE OVERALL SCENARIO...WITH PRECIPITATION OVERSPREADING
NORTHERN/WESTERN COUNTIES LATE TONIGHT (CONTINUING FOR A PERIOD
WEDNESDAY MORNING)...AND SPREADING INTO SE COUNTIES FOR A PERIOD
WEDNESDAY....JUSTIFYING AT LEAST LIKELY POPS AT SOME POINT FOR ALL
AREAS. COMBINATION OF CONVECTIVE POTENTIAL...BAND OF PWATS 1.75 TO 2
INCHES AND DEEP LAYER ASCENT...AS DEPICTED IN 0Z MODELS BY 300-310K
ISENTROPIC ASCENT...850-700 MB FRONTOGENESIS...700-500 MB QG
FORCING...UPPER DIVERGENCE IN RIGHT REAR QUAD OF A 90-110 300-250 MB
JET MAX AND CROSS SECTIONS OF AGEOSTROPHIC VERTICAL CIRCULATION ALL
SUGGEST THAT THE POTENTIAL EXISTS FOR HEAVY RAIN ACROSS AT LEAST
NORTHERN/CENTRAL COUNTIES LATE TONIGHT INTO WEDNESDAY MORNING.
THEN...AS THE SURFACE WAVE/ASSOCIATED FOCUS OF DEEP LAYER FORCING
SHIFT EAST...THE SURFACE FRONT WILL PRESS SOUTH WEDNESDAY
AFTERNOON...AND PRECIP SHOULD STEADILY DECREASE IN COVERAGE FROM N
TO S. DUE TO EXPECTED PRECIP/CLOUD COVER...LOWERED WED TEMPS 5-10F
FROM PREVIOUS FORECAST...ESPECIALLY ACROSS NORTHERN LOWER MICHIGAN.
ALSO...DUE TO 0Z MODEL TRENDS...ADJUSTED PREVIOUS FORECASTS FOR
A SLOWER ONSET AND EXIT OF THIS SYSTEM...ALTHOUGH DID NOT EXTEND
POPS INTO WEDNESDAY EVENING. OVERNIGHT WEDNESDAY NIGHT/EARLY
THURSDAY MORNING...TREND TOWARD BOUNDARY LAYER DECOUPLING AS HIGH
PRESSURE BUILDS INTO THE REGION MAY SUPPORT AT LEAST PATCHY FOG.
THURSDAY...0Z MODELS DEPICT A RAPID RETURN OF MOISTURE ON THE
WESTERN PERIPHERY OF THE RIDGE...PER COLLABORATION WITH MQT ADDED A
CHANCE OF AFTERNOON/EVENING THUNDERSTORMS ACROSS PARTS OF THE
EASTERN UP.
NO CHANGES FRIDAY THROUGH MONDAY.
ROWLEY
&&
.APX...WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Aug 9, 10:08 AM EST, 3 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1108 AM EDT TUE AUG 9 2005
MIZ008-015>036-041-042-LSZ321-322-LMZ323-341-342-344-345-
LHZ345>349-101000-
ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA-
CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU-
MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO-
PRESQUE ISLE-ROSCOMMON-WEXFORD...INCLUDING THE ADJACENT WATERS WITHIN
FIVE NAUTICAL MILES OF SHORE ON LAKE MICHIGAN...LAKE HURON...AND
LAKE SUPERIOR
1108 AM EDT TUE AUG 9 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS ARE EXPECTED ACROSS NORTHERN MICHIGAN THIS AFTERNOON
AND TONIGHT.
SEVERE THUNDERSTORMS ARE POSSIBLE IN EASTERN UPPER MICHIGAN AND FAR
NORTHERN LOWER MICHIGAN NORTH OF M-32... MAINLY BETWEEN NOON AND 4
PM. THE MAIN THREAT WILL BE DAMAGING WINDS TO 70 MPH AND LARGE HAIL
TO ONE INCH IN DIAMETER.
THE IS A CHANCE FOR SEVERE THUNDERSTORMS ALONG AND SOUTH OF M-32 IN
NORTHERN LOWER MICHIGAN BETWEEN 4 PM AND 10 PM. AGAIN...DAMAGING
WINDS AND LARGE HAIL WILL BE THE MAIN THREAT.
THERE IS AN INCREASED RISK OF RIP CURRENTS THIS AFTERNOON AND EARLY
EVENING ON LAKE MICHIGAN BEACHES OF NORTHERN MICHIGAN.
THUNDERSTORMS TONIGHT MAY PRODUCE LOCALLY HEAVY RAIN...ESPECIALLY
ALONG AND NORTH OF M-72 AFTER MIDNIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS A CHANCE FOR THUNDERSTORMS ACROSS NORTHERN MICHIGAN
WEDNESDAY. SEVERE THUNDERSTORMS ARE NOT EXPECTED. HOWEVER...LOCALLY
HEAVY RAIN IS POSSIBLE WEDNESDAY MORNING...ESPECIALLY ALONG AND
NORTH OF M-72.
THUNDERSTORMS WILL AGAIN BE POSSIBLE ACROSS PARTS OF EASTERN UPPER
MICHIGAN THURSDAY INTO THURSDAY NIGHT...AND ACROSS ALL OF NORTHERN
MICHIGAN FRIDAY AND FRIDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
&&
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.WEATHER.GOV/GAYLORD (ALL LOWER CASE)
SPR
Marine Thunderstorm Wind, 5nm E of Mackinac Bridge to Presque Isle Lt Mi
- When
- August 9, 1:40 PM EST
- Where
- 5nm E of Mackinac Bridge to Presque Isle Lt Mi marine zone, 1 mi N of Cheboygan
- Measured
- 38 kt (44 mph) measured gust
- Reported by
- COASTAL OBSERVING STATION
- Coordinates
- 45.317, -83.483
Marine Thunderstorm Wind, Lh 5nm E of Mackinac Bridge to Presque Isl Lt Mi Ewd Byd 5nm Offshore to Intl Border
- When
- August 9, 1:50 PM EST
- Where
- Lh 5nm E of Mackinac Bridge to Presque Isl Lt Mi Ewd Byd 5nm Offshore to Intl Border marine zone, 5 mi E of Bois Blanc Island
- Measured
- 38 kt (44 mph) measured gust
- Reported by
- COASTAL OBSERVING STATION
- Coordinates
- 45.300, -83.417
Marine Thunderstorm Wind, 5nm E of Mackinac Bridge to Presque Isle Lt Mi
- When
- August 9, 2:52 PM EST
- Where
- 5nm E of Mackinac Bridge to Presque Isle Lt Mi marine zone, 2 mi NW of Presque Isle Light
- Measured
- 44 kt (51 mph) measured gust
- Reported by
- COASTAL OBSERVING STATION
- Coordinates
- 45.417, -83.450
Marine Thunderstorm Wind, Presque Isl Lt to Sturgeon Pt Mi
- When
- August 9, 2:52 PM EST
- Where
- Presque Isl Lt to Sturgeon Pt Mi marine zone, 2 mi E of Presque Isle Light
- Measured
- 44 kt (51 mph) measured gust
- Reported by
- COASTAL OBSERVING STATION
- Coordinates
- 45.300, -83.250
Marine Thunderstorm Wind, Lh 5nm E of Mackinac Bridge to Presque Isl Lt Mi Ewd Byd 5nm Offshore to Intl Border
- When
- August 9, 3:02 PM EST
- Where
- Lh 5nm E of Mackinac Bridge to Presque Isl Lt Mi Ewd Byd 5nm Offshore to Intl Border marine zone, 8 mi N of Presque Isle Light
- Measured
- 44 kt (51 mph) measured gust
- Reported by
- COASTAL OBSERVING STATION
- Coordinates
- 45.667, -84.483
Marine Thunderstorm Wind, Lh Presque Isl Lt to Alabaster Mi Ewd Byd 5nm Offshore to Intl Border
- When
- August 9, 3:02 PM EST
- Where
- Lh Presque Isl Lt to Alabaster Mi Ewd Byd 5nm Offshore to Intl Border marine zone, 10 mi E of Presque Isle Light
- Measured
- 44 kt (51 mph) measured gust
- Reported by
- COASTAL OBSERVING STATION
- Coordinates
- 45.750, -84.733
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Arizona, August 9, 20052 deaths · $300,000 · 1 event
- Hail in Nebraska, August 9, 2005$500,000 · 0.88 in hail · 2 events
- Flash Flooding and Damaging Wind in California, August 9, 2005$280,000 · 54 kt wind · 7 events
- Lightning Strike in Arizona, August 9, 2005$350,000 · 1 event
- Hail and Damaging Winds in Minnesota, August 9, 2005$200,000 · 1 in hail · 11 events
- Damaging Wind in Iowa, August 9, 2005$150,000 · 69 kt wind · 1 event
- Flash Flood and Flood in Maryland, August 9, 2005$100,000 · 2 events
- Damaging Wind in Iowa, August 9, 2005$100,000 · 69 kt wind · 1 event
- Damaging Wind in Iowa, August 9, 2005$100,000 · 69 kt wind · 1 event
- Hail and Damaging Winds in Wisconsin, August 9, 2005$34,000 · 1.75 in hail · 22 events
- Flash Flood in Arizona, August 9, 2005$50,000 · 1 event
- Hail and Damaging Winds in Iowa, August 9, 2005$38,000 · 1 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5473800, 5473801, 5473802, 5473803, 5472907, 5472908.